Wyoming, 2015

Flash Flood and Flood in Wyoming, June 25 to 26, 2015

June 25 to 26, 2015 · NWS UNR · 2 events in 1 county or zone

One to three inches of rain fell across southern Campbell and Weston Counties. Runoff caused flooding, which washed out a few roads in southern Weston County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

One to three inches of rain fell across southern Campbell and Weston Counties. Runoff caused flooding, which washed out a few roads in southern Weston County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 25, 3:13 AM MST, 47 minutes earlier.

Area forecast discussion, Jun 25, 3:13 AM MST, 47 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
413 AM MDT THU JUN 25 2015

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT
ISSUED AT 350 AM MDT THU JUN 25 2015

UPPER LEVEL ANALYSIS HAS WEAK RIDGE OVER THE PACIFIC COAST WITH
NORTHWEST FLOW ACROSS THE NORTHERN PLAINS. A WEAK SHORTWAVE IS
CURRENTLY MOVING THROUGH MONTANA...AND A CLUSTER OF THUNDERSTORMS
IS CURRENTLY MOVING ACROSS NORTHEAST WYOMING AND FAR SOUTHERN
SOUTH DAKOTA. AT THE SURFACE...WEAK HIGH PRESSURE IS LOCATED
ACROSS THE DAKOTAS WITH LOW PRESSURE AND STATIONARY BOUNDARY
ACROSS CENTRAL WYOMING. TEMPERATURES AT 3AM ARE IN THE 60S...WITH
LIGHT AND VARIABLE WINDS.

TODAY...MONTANA SHORTWAVE WILL CROSS THE NORTHERN PLAINS
TODAY...PRODUCING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS.
CURRENT COMPLEX WILL SHIFT SOUTH AND EAST THIS MORNING...WITH
MORE PRECIPITATION MOVING INTO NORTHEAST WYOMING BY MID
MORNING...THEN SPREAD INTO THE BLACK HILLS AREA BY LATE MORNING.
ACTIVITY LOOKS TO BE SCATTERED TO NUMEROUS THROUGH MUCH OF THE
DAY. THE THREAT FOR SEVERE STORMS DOES NOT LOOK AS STRONG...BUT A
FEW STRONGER STORMS ARE CERTAINLY POSSIBLE OVER PORTIONS OF
NORTHEAST WY INTO SOUTHWEST SD...WITH 1000-1500 J/KG OF CAPE
PRESENT BY EARLY AFTERNOON. WITH A LOT OF CLOUD COVER AND PCPN
ACROSS THE AREA...TEMPS LOOK TO BE ON THE COOLER SIDE...WITH HIGHS
MOSTLY IN THE MID 60S TO MID 70S.

TONIGHT...UPPER SHORTWAVE SHIFTS EAST AS UPPER FLOW BECOMES MORE
AMPLIFIED. PRECIPITATION WILL DIMINISH FROM WEST TO EAST AS
SURFACE HIGH PRESSURE SETTLES INTO WESTERN SOUTH DAKOTA. LOWS WILL
FALL INTO THE 50S ACROSS THE AREA.

FRIDAY...UPPER FLOW BECOMES MORE AMPLIFIED AS UPPER RIDGE BUILDS
ACROSS THE GREAT BASIN AND INTO THE NORTHERN AND CENTRAL ROCKIES.
SKIES WILL BECOME MOSTLY SUNNY ACROSS THE AREA WITH HIGH
TEMPERATURES CLIMBING BACK INTO THE UPPER 70S TO LOWER 80S. UPPER
RIDGE CONTINUES TO BUILD INTO THE AREA FRIDAY NIGHT...WITH MOSTLY
CLEAR SKIES EXPECTED AND LOWS IN THE 50S TO LOWER 60S.

.LONG TERM...SATURDAY THROUGH WEDNESDAY
ISSUED AT 350 AM MDT THU JUN 25 2015

WESTERN NOAM RIDGE WILL PREVAIL IN THE LONG TERM PERIOD AS THE
WESTERN PAC TROUGH DIGS SE...SPURRING HEIGHT RISES OVER THE
WESTERN CONUS. THIS WILL SUPPORT DRY AND WARMER WEATHER OVER THE
REGION THROUGH MOST OF THE PERIOD. RIDGE TOPPING IMPULSES WILL
LIKELY BREAK THE RIDGE DOWN FAIRLY QUICKLY BY THE MIDDLE TO END OF
NEXT WEEK AS ACTIVE NORTHERN PAC FLOW CONTINUES. HENCE...PRECIP
CHANCES ALBEIT SLIGHT...RETURN TO THE FORECAST TOWARD THE END OF
THE PERIOD. TEMPS ARE EXPECTED TO BE SEASONAL TO SLIGHTLY ABOVE
SEASONAL NORMS THROUGH THE PERIOD.

&&

.AVIATION...FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING
ISSUED AT 350 AM MDT THU JUN 25 2015

WDSPRD CONVECTION IS EXPECTED TO CONTINUE ACROSS SOUTHERN SD AND
RE-DEVELOP ACROSS NERN WY BY MID MORNING AND SPREAD EWD INTO WRN
SD...PRODUCING RATHER WDSPRD MVFR/IFR CONDITIONS. CONDITIONS WILL
THEN IMPROVE FROM WEST TO EAST LATE THIS AFTN/EVE AS PCPN
DECREASES.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH THROUGH THIS EVENING FOR SDZ024>031-041-042-072>074.

WY...FLOOD WATCH THROUGH THIS EVENING FOR WYZ057-058.

&&

SHORT TERM...15
LONG TERM...JC
AVIATION...JC
Hazardous weather outlook, Jun 24, 2:16 PM MST, 13 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
316 PM MDT WED JUN 24 2015

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-251300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
316 PM MDT WED JUN 24 2015

...FLOOD WATCH FOR THE BLACK HILLS AREA FROM LATE TONIGHT THROUGH
THURSDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS STILL A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MUCH OF
THE AREA THROUGH TONIGHT. LARGE HAIL AND DAMAGING WIND GUSTS WILL
BE POSSIBLE WITH THESE STORMS. STORMS WILL INCREASE IN COVERAGE
TONIGHT...ESPECIALLY AFTER MIDNIGHT...CONTINUING INTO THURSDAY.
AREAS OF MODERATE TO HEAVY RAINFALL ARE LIKELY...ESPECIALLY ACROSS
THE BLACK HILLS AREA. THE ADDITIONAL RAIN...COMBINED WITH ALREADY
SATURATED GROUND AND MANY CREEKS AND STREAMS RUNNING HIGH FROM
PREVIOUS RAINFALL...MAY RESULT IN FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL WEATHER DISTURBANCES WILL BRING CHANCES FOR
THUNDERSTORMS THROUGH FRIDAY...WITH STRONGER STORMS POSSIBLE AT
TIMES. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER
NORTHEASTERN WYOMING AND SOUTHWESTERN SOUTH DAKOTA ON THURSDAY.
LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS FROM ANY
SEVERE STORMS.

AREAS OF MODERATE TO HEAVY RAINFALL ARE LIKELY ON THURSDAY...
ESPECIALLY ACROSS THE BLACK HILLS AREA...WHICH MAY RESULT IN
ADDITIONAL FLOODING OF RIVERS...CREEKS...AND ROADS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TODAY INTO TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Jun 25, 12:11 AM MST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
111 AM MDT THU JUN 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 AM     HAIL             8 E PUMPKIN BUTTES      43.75N 105.73W
06/25/2015  E2.00 INCH       CAMPBELL           WY   TRAINED SPOTTER

            CRACKED WINDOWS FROM HAIL

&&

JC
Local storm report, Jun 25, 1:30 AM MST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
230 AM MDT THU JUN 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 AM     HAIL             19 SE WRIGHT            43.54N 105.27W
06/25/2015  E1.00 INCH       CAMPBELL           WY   TRAINED SPOTTER

&&

JC
Special weather statement, Jun 25, 1:54 AM MST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
254 AM MDT THU JUN 25 2015

SDZ027-029-250930-
SOUTHERN BLACK HILLS SD-SOUTHERN FOOT HILLS SD-
254 AM MDT THU JUN 25 2015

...STRONG THUNDERSTORM OVER NORTHWESTERN FALL RIVER AND SOUTHWESTERN
CUSTER COUNTIES...

AT 253 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHEAST OF DEWEY...OR 12 MILES NORTH OF EDGEMONT...MOVING
EAST AT 30 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ARGYLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4342 10397 4356 10390 4353 10354 4330 10365
TIME...MOT...LOC 0853Z 281DEG 26KT 4348 10386

JC

The radar

The Rapid City radar (KUDX), 170 km away, was scanning. The volume nearest the first event began at 11:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Weston

When
June 25, 4:00 AM MST to 6:15 AM MST
Where
Weston County, 7.04 mi E of Rochelle to 1.22 mi S of Clareton
Cause
Heavy Rain
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
43.610, -104.830

Runoff from heavy rain flooded and washed out several roads. Hay Creek flooded Dewey Road between Highway 85 and the South Dakota border. Lynch Road near the AU7 Ranch was washed out. Spring Creek washed out a section of Spring Creek Road.

Flood, Weston

When
June 25, 6:15 AM MST to June 26, 1:00 PM MST
Where
Weston County, 7.04 mi E of Rochelle to 1.22 mi S of Clareton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
43.610, -104.830

Runoff from heavy rain flooded and washed out several roads.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 590932, 590934.